New studies are showing that acetaminophen, the active ingredient in Tylenol and other popular pain medications, may induce health problems in adolescents who take them.
The results of an international study show that those who take the drug have higher risks of asthma, allergic nasal conditions, and eczema.
The issue the study focused on is not a new one. There have been decades of studies done to determine if there is any link between acetaminophen and these conditions in all age groups.
This study is the third in a four phase study. Phase three of the study found that of the 322,000 adolescent children from 50 countries who participated, those who had used the drug at least once a year were 43% more likely to have asthma, and those who used it monthly were 2.5 times as likely to suffer.
The conclusion of this third phase of the study is that acetaminophen presents an important risk factor for the development of asthma, rhinoconjunctivitis and eczema in adolescent children.
The study is being done by the Wellington Asthma Research Group in Wellington, New Zealand.
McNeil Consumer Healthcare, the makers of Tylenol, have released their own statement. They say the drug “Has over 50 years of clinical history to support its safety and effectiveness.”